Georgia, 2005

Flooding in Georgia, August 13, 2005

August 13, 2005 · NWS FFC · 2 events in 2 counties and zones

The Forsyth County Emergency Management Director reported that persistent thunderstorms had dumped 3-4 inches of rain across much of the county during the afternoon. The heavy rain resulted in runoff that caused Dick Creek near the intersection of Mathis Airport Road and Bagley Road to exceed its banks and flood the roads.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The Forsyth County Emergency Management Director reported that persistent thunderstorms had dumped 3-4 inches of rain across much of the county during the afternoon. The heavy rain resulted in runoff that caused Dick Creek near the intersection of Mathis Airport Road and Bagley Road to exceed its banks and flood the roads. A sheriff's deputy vehicle became submerged in the flood waters and was destroyed. In addition, three to five homes in the area were flooded as a result of the debris which blocked storm drains in the area. Only minor damage was reported to the homes.A trained storm spotter reported that several hours of heavy rainfall had resulted in widespread street flooding across much of northern Gilmer county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 13, 4:35 AM EST, 7 hours earlier.

Area forecast discussion, Aug 13, 4:35 AM EST, 7 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 AM EDT SAT AUG 13 2005

.SHORT TERM...
NO MAJOR CONCERNS OR PATTERN CHANGES IN THE SHORT TERM. PERSISTENCE
SEEMS TO BE MOST APPROPRIATE CHOICE HERE. HAVE GENERALLY GONE WITH
BIAS-ADJUSTED MAV/MET WHERE APPROPRIATE FOR TEMPS. MAV POPS LOOK
GOOD FOR AFTERNOON AND EVENING 6HR PERIODS. STORMS SHOULD REMAIN
BELOW SVR LEVELS. COVERAGE SHOULD CONTINUE PRETTY HIGH TODAY BUT
COULD DECREASE SLIGHTLY SUN AND MON. NOT TOO SURE ABOUT THIS AS
MODELS AND MOS HAVE BEEN DECREASING POPS TOO MUCH IN LATER PERIODS
RECENTLY.

.LONG TERM...
SOME HOPE ON THE HORIZON FOR A POSSIBLE PATTERN CHANGE AFTER DAY 7.
WESTERLIES START TO CREEP MORE TO THE SOUTH AND TROUGH PROGGED OVER
THE CENTRAL U.S. BY NEXT WEEKEND. NO TROPICAL SYSTEMS THREATENING...
HOWEVER TPC MONITORING A DISTURBANCE OVER 1000 MILES EAST OF THE
WINDWARD ISLANDS. OTHERWISE...PERSISTENCE SEEMS MOST REASONABLE
THROUGH DAY 7 WITH TEMP BIASES APPLIED TO ALL PERIODS.

&&

AVIATION...
WEATHER PATTERN REMAINS THE SAME WITH AFTERNOON AND EVENING
THUNDERSTORMS. VSBY EXPECTED TO GENERALLY BE 3 TO 5 MILES IN FOG AT
SUNRISE...AND TO IMPROVE TO 6 OR 6 PLUS AFTER 14Z. HOWEVER...THE
VICINITY OF PDK AOB 3 MILES THROUGH 14Z. SOME STRATUS LEVEL CLOUDS
OF 5 TO 10 HUNDRED FEET ALSO POSSIBLE IN THE MOISTURE LADEN
ENVIRONMENT AROUND SUNRISE...AND GRADUALLY LIFTING 25 TO 30 HUNDRED
AFTER 14Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         89  73  88  72 /  50  20  40  30
ATHENS          88  72  88  71 /  50  20  40  30
GAINESVILLE     87  71  87  70 /  60  40  40  30
ROME            93  73  93  73 /  60  30  30  20
COLUMBUS        89  73  91  75 /  40  20  40  30
MACON           92  75  92  75 /  40  20  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

13
Hazardous weather outlook, Aug 13, 10:31 AM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1131 AM EDT SAT AUG 13 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-132130-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1131 AM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

.SYNOPSIS...
A WEAK SURFACE BOUNDARY AND LOW PRESSURE SYSTEM WILL SLOWLY TRACK
ACROSS NORTH GEORGIA.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A BOUNDARY WHICH
WILL EXTEND NORTH TO SOUTH THROUGH CENTRAL GEORGIA THIS
AFTERNOON. THE PRIMARY THREAT WILL BE HAIL...DAMAGING
WINDS...AND LOCALIZED FLOODING.  THE BEST CHANCE OF
SEVERE THUNDERSTORMS WILL BE NORTHWEST OF A LINE FROM EASTMAN TO
SWAINSBORO BETWEEN THE HOURS OF 2 AND 9 PM.

.DISCUSSION...
NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY...WITH ISOLATED STORMS
POSSIBLY EXCEEDING SEVERE LIMITS.  ABUNDANT LOW-LEVEL MOSITURE...
ALONG WITH A WEAK SURFACE BOUNDARY AND SLIGHTLY COOLER AIR ALOFT WILL
COMBINE TO PRODUCE A MODERATELY UNSTABLE ATMOSPHERE AS THE AFTERNOON
PROGRESSES.  CAPES ARE EXPECTED TO REACH 3000 WITH LIFTED INDICES AS
LOW AS MINUS 7.  THIS IS MODERATELY UNSTABLE FOR THE SUMMER MONTHS...
SO ISOLATED STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS...WIND
GUSTS TO 50 MPH...AND TORRENTIAL RAIN.  THE ACTIVITY IS EXPECTED TO
START IN NORTHEAST GEORGIA AND STEADILY DEVELOP TO THE SOUTH.
MOVEMENT OF THE STORMS WILL BE SLOW AND TO THE EAST.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED NATURE OF THE
POSSIBLE SEVERE STORMS.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY
THROUGH FRIDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 13, 11:09 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1209 PM EDT SAT AUG 13 2005

GAZ001-002-131645-

1209 PM EDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN DADE AND WALKER COUNTIES UNTIL 1245 PM EDT...

AT 1159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLOUDLAND STATE PARK...MOVING NORTHEAST
AT 10 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR AS IT MOVES ACROSS DADE AND WALKER
COUNTIES. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
THIS STORM IS ALSO CAPABLE OF PRODUCING PEA SIZE HAIL.

THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 1245 PM
EDT.
Special weather statement, Aug 13, 11:28 AM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1228 PM EDT SAT AUG 13 2005

GAZ007-131700-

1228 PM EDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN GILMER COUNTY UNTIL
100 PM EDT...

AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHERRY LOG...MOVING NORTHEAST AT 5 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR AS IT SLOWLY MOVES ACROSS GILMER COUNTY.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. THE STORM
IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 100 PM EDT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Gilmer

When
August 13, 11:35 AM EST to 1:35 PM EST
Where
Gilmer forecast zone
Property damage
$100
Reported by
TRAINED SPOTTER
Coordinates
31.250, -84.417

Flood, Forsyth

When
August 13, 3:15 PM EST to 5:15 PM EST
Where
Forsyth forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475463, 5475462.